MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM; CATHETER, THROMBUS RETRIEVER

PENUMBRA, INC. PENUMBRA SYSTEM; CATHETER, THROMBUS RETRIEVER
Model Number 5MAXJET7KIT-B
Health Effect - Clinical Codes Death (1802); Fistula (1862); Hemorrhage/Blood Loss/Bleeding (1888); Ischemia Stroke (4418)
Date of Event 10/29/2020
Type of Reportable Event Death
Event or Problem Description
Doctor noted that patient had a left middle cerebral artery (m1 segment) reocclusion demonstrated via cerebral angiography.Using the penumbra jet¿ 7 reperfusion catheter + penumbra hi-flow tubing ( model: 5maxjet7kit-b), doctor made 3 passes and was unable to open the artery.When doctor removed the catheter, he found that the catheter had unraveled.The internal metal of the catheter was unraveled near the end of the catheter and exposed, but the actual tip was intact.Using another catheter, he examined the artery and the unraveled catheter had caused a carotid cavernous fistula, and bleeding from the carotid artery.To stop the bleeding, he performed a left carotid take down with coils which essentially cut off blood flow to the left side of the brain.Left hemispheric ischemic stroke progressed and eventually caused a midline shift.Patient was given comfort care and allowed to pass peacefully.Patient died two days later.
 
Event or Problem Description

Brand Name
PENUMBRA SYSTEM
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10850869
Report Number10850869
Device Sequence Number3217614
Product Code NRY
UDI-Device Identifier00815948020962
UDI-Public(01)00815948020962
Combination Product (Y/N)N
Initial Reporter StateAZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
Report Date (Section F) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5MAXJET7KIT-B
Device Catalogue Number5MAXJET7KIT
Device Lot NumberF95679
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer11/17/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date11/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Weight75
Date Report Sent to FDA11/04/2020